A technique for withdrawal of patients physically dependent upon barbiturates and other sedativehypnotics is described. The technique involves substituting phenobarbital, a long-acting barbiturate, for the addicting agent and subsequent withdrawal of the phenobarbital. The longer action of phenobarbital provides a more constant barbiturate blood level than the shorter-acting barbiturates which are the classical withdrawal agents. The more constant blood level allows the safe utilization of smaller daily doses of barbiturates during withdrawal.
WHEN barbiturates were first introduced into medical practice, their ability to produce physical dependence was not immediately recognized. Later, a definite withdrawal syndrome was described. It usually included a progression of symptoms such as muscular weakness, systolic postural hypotension, nausea, insomnia, major motor seizures, hyperpyrexia, and, in some cases, death. Also occurring in some cases —usually on the third to seventh day of withdrawal—was a psychotic reaction which could mimic either delirium tremors or a schizophrenic reaction. A similar abstinence syndrome has been described for many of the newer sedative-hypnotics such as meprobamate and glutethimide (Doriden).
In the San Francisco area we are seeing an increasing number of individuals who are physically dependent upon the short-acting and intermediate-acting barbiturates, such as secobarbital (Seconal), pentobarbital (Nembutal), and a mixture
Smith DE, Wesson DR. Phenobarbital Technique for Treatment of Barbiturate Dependence. Arch Gen Psychiatry. 1971;24(1):56–60. doi:10.1001/archpsyc.1971.01750070058007
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: